NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why is a patient with a suspected spinal injury moved by log-rolling?

  1. AIt reduces the number of staff needed
  2. BIt is the fastest way to turn any patient, whatever their condition
  3. CIt lets the patient help with the turn
  4. DIt keeps the head, neck and spine aligned as one unit
2.Nursing fundamentalsHard

On the sacrum there is a shallow open area with a pink wound bed and no slough. How is this pressure ulcer classified?

  1. ACategory 1
  2. BCategory 2
  3. CCategory 3
  4. DCategory 4
3.Infection control & patient safetyMedium

Two patients with very similar names are on the same unit. What is the best safety measure?

  1. ATransfer one of the two patients to another hospital
  2. BCall each patient by their first name only
  3. CUse the room numbers to tell the patients apart
  4. DFlag the similar names and check two identifiers every time
4.Infection control & patient safetyHard

A nurse arrives at the scene of a fire in a corridor and the fire is spreading. Patients are in nearby rooms. What should the nurse do after raising the alarm?

  1. AClose doors and move patients in danger horizontally behind fire doors
  2. BTake patients to the ground floor in the nearest elevator
  3. COpen all doors and windows to let the smoke escape
  4. DTry to put out the spreading fire alone with an extinguisher
5.Prioritization & delegationMedium

On a postpartum unit, which patient is the most appropriate to assign to an LPN/LVN?

  1. AOne hour after birth with heavy bleeding and a boggy uterus
  2. BSevere pre-eclampsia on a magnesium sulfate infusion
  3. CDay 1 after an uncomplicated vaginal birth, stable vital signs
  4. DA new admission transferred from the labor ward with a fever of 38.6 °C
6.Prioritization & delegationHard

A patient in hypovolemic shock is receiving IV fluids. Which finding best shows that the treatment is working?

  1. ANew crackles at both lung bases
  2. BA heart rate that keeps rising after each bag of fluid
  3. CCooler, paler skin on the arms and legs
  4. DUrine output at least 0.5 mL/kg/h and clearer thinking
7.Clinical nursingMedium

Which lifestyle advice helps a patient with gastro-oesophageal reflux disease?

  1. ALie down straight after each meal to let the food settle
  2. BAvoid large meals late in the evening and raise the head of the bed
  3. CWear tight belts to support the stomach
  4. DEat one very large meal a day rather than several small ones
8.Clinical nursingHard

A patient has had diarrhoea for three days and is on a medical ward. What is the most appropriate infection control action?

  1. AIsolate promptly, use contact precautions and send a stool sample
  2. BWait until the diarrhoea has lasted a week before taking any action
  3. CUse alcohol hand rub only and avoid gloves to save resources
  4. DMove the patient to a shared bay so single rooms stay available
9.Lab values & electrolytesMedium

A patient with hyperkalemia received IV regular insulin with dextrose. Which result must the nurse monitor closely over the next hours?

  1. ASerum calcium, because it falls sharply
  2. BBlood glucose, because hypoglycemia can occur
  3. CHemoglobin, because insulin causes red cell loss
  4. DSerum sodium, because it rises quickly
10.Lab values & electrolytesHard

Two sets of blood cultures were taken from separate sites. Only one bottle in one set grows coagulase-negative staphylococci, and the patient has no line or implant. What is the most likely interpretation?

  1. ACertain bloodstream infection needing treatment
  2. BInfection with a resistant organism such as MRSA
  3. CProbable skin contamination of the sample
  4. DProof that the patient has infective endocarditis
11.PharmacologyMedium

Why should doxycycline not be taken at the same time as milk or antacids?

  1. AThe combination causes severe constipation
  2. BCalcium and other metal ions bind it and reduce absorption
  3. CAntacids turn it into a toxic compound
  4. DMilk speeds up its breakdown in the liver by inducing enzymes
12.PharmacologyHard

Codeine is converted to morphine by CYP2D6. What happens in a patient who is a CYP2D6 ultra-rapid metaboliser?

  1. ACodeine is excreted unchanged in the urine
  2. BCodeine gives almost no pain relief because little morphine is formed
  3. CCodeine is converted to an inactive compound only
  4. DMore morphine is formed, increasing the risk of opioid toxicity
13.Med-surg: cardiovascular & respiratoryMedium

A patient on theophylline develops nausea, vomiting, a fast heart rate and restlessness. What should the nurse suspect?

  1. ATheophylline toxicity
  2. BAn expected sign that the drug is working
  3. CA theophylline allergy causing a rash
  4. DHypoglycaemia caused by the drug
14.Med-surg: cardiovascular & respiratoryHard

After a car crash, a patient is severely breathless with absent breath sounds on the right, a deviated trachea, distended neck veins and BP 76/40 mmHg. What is the immediate management?

  1. ALying the patient flat with the legs raised
  2. BInsertion of a urinary catheter to monitor output
  3. CA chest X-ray to confirm the diagnosis before any treatment
  4. DUrgent needle or finger decompression of the right chest
15.Med-surg: neuro, endocrine & renalMedium

A patient with type 1 diabetes plans a long cycle ride. Which advice is most appropriate?

  1. ATake an extra dose of rapid-acting insulin before setting off
  2. BCheck glucose before and after, and carry fast-acting carbohydrate
  3. CAvoid checking glucose until the ride is over
  4. DSkip breakfast so the exercise burns body fat
16.Med-surg: neuro, endocrine & renalHard

Four patients had a minor head injury with no loss of consciousness and a GCS of 15. Which one most needs a CT scan of the head?

  1. AA 40-year-old with a mild headache that is improving
  2. BA 25-year-old with a small scalp graze after a fall
  3. CA 30-year-old who bumped their head on a cupboard door
  4. DA 78-year-old who takes warfarin for atrial fibrillation
17.Med-surg: GI, perioperative & oncologyMedium

Which presentation fits acute diverticulitis?

  1. APainless jaundice with a palpable gallbladder
  2. BRight upper abdominal pain after fatty meals
  3. CLeft lower abdominal pain, fever and a raised CRP
  4. DCentral chest pain spreading to the left arm
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient with chronic pancreatitis. Which statement shows a need for further teaching?

  1. A"Oily, floating stools may mean my dose needs changing."
  2. B"I should not drink any alcohol."
  3. C"I'll take my enzyme capsules at bedtime."
  4. D"I'll report increased thirst or passing urine more often."
19.Maternity & obstetric nursingMedium

A woman's cultural practice involves eating only warm foods after birth. How should the nurse respond?

  1. AInsist that she eat the standard hospital diet
  2. BTell her the practice is harmful and must stop
  3. CRespect it and offer suitable warm foods
  4. DIgnore her requests to save time
20.Maternity & obstetric nursingHard

A biophysical profile scores 4 out of 10 at 38 weeks. How should the nurse interpret this?

  1. AIt is abnormal and needs prompt review
  2. BIt only means the woman needs to drink more water
  3. CIt is equivocal and should be repeated next week
  4. DIt is normal and reassuring
21.Pediatric nursingMedium

How is a child's weight status (for example overweight) assessed?

  1. ABMI plotted on an age- and sex-specific centile chart
  2. BBMI compared with the adult cut-off points
  3. CWeight alone, compared with the average weight of children in the same class
  4. DWaist size compared with the parents' waist size
22.Pediatric nursingHard

A 15-year-old boy with mumps develops a painful, swollen testis. What is the most likely explanation?

  1. AA late side effect of the MMR vaccine given in childhood
  2. BAn inguinal hernia caused by coughing
  3. CTesticular cancer unrelated to the infection
  4. DMumps orchitis, a known complication after puberty
23.Mental health nursingMedium

Which serious adverse effects are associated with carbamazepine?

  1. ABlood disorders such as agranulocytosis, and severe skin reactions
  2. BRapid weight loss
  3. CHearing loss
  4. DHair growth and gum overgrowth only, which are mainly cosmetic problems
24.Mental health nursingHard

A patient with a known panic disorder says she has chest pain and difficulty breathing. What should the nurse do first?

  1. AGive her a lecture on cognitive restructuring
  2. BTell her it is just another panic attack
  3. CAsk her to breathe slowly into a paper bag and leave her alone until the panic has passed, as it always does in panic disorder
  4. DAssess her physically, including vital signs, and get an ECG according to policy, before assuming it is panic
25.Nursing math & unit conversionsMedium
1234567891011128:25 PM?21:2520:2508:2519:25

Practice exercise (made-up values, not clinical guidance). A dose is charted at 8:25 PM. Which entry is the same time on the 24-hour clock? Click it.

8:25 PM
  1. 121:25
  2. 220:25
  3. 308:25
  4. 419:25
26.Nursing math & unit conversionsHard
2 mcg/kg/min? mg/h50 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 2 mcg/kg/min for a patient who weighs 50 kg. Express the dose rate D in mg/h. Round to two decimal places.

2 mcg/kg/min50 kg
D = mg/h
27.Dosage calculationsMedium
024681010 mL

A child weighing 20 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

20 kg2.5 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 7900 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

7900 units10000 units/mL
V = mL
29.IV infusion ratesMedium
400 mLleft? mL/h5 h left

500 mL was ordered over 8 hours. After 3 hours you find that 400 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 8 hafter 3 h: 400 mL
R = mL/h
30.IV infusion ratesHard
450 mL20 gtt/mL32 gtt/mint = ? h

A drip runs at 32 gtt/min through a set of 20 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

32 gtt/min20 gtt/mL450 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftsoup200 mLjelly120 mLice chips200 mLIV infusion80 mL/h × 12 hIV antibiotic2 × 100 mLurine425 mLurine150 mLurine375 mLurine425 mLwound drain30 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

soup: 200 mLjelly: 120 mLice chips: 200 mLIV infusion: 80 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 425 mLurine: 150 mLurine: 375 mLurine: 425 mLwound drain: 30 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL200 mL infused125 mL/h20:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 125 mL/h. At 20:00, 200 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL200 mL infused125 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: walks occasionally; mobility: no limitation; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 165/min, a grimace when stimulated, some flexion of the arms and legs and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: D · It keeps the head, neck and spine aligned as one unit

Why this is the answer

Log-rolling turns the body as a single unit while one person controls the head and neck, protecting a possibly unstable spine.

Answer

D · It keeps the head, neck and spine aligned as one unit
2.Nursing fundamentals

Answer: B · Category 2

Why this is the answer

Category 2 (Stage 2 in the US NPIAP system) is partial-thickness skin loss, seen as a shallow open ulcer with a pink-red bed or as a blister. Category 1 is intact skin; categories 3 and 4 are full thickness.

Answer

B · Category 2
3.Infection control & patient safety

Answer: D · Flag the similar names and check two identifiers every time

Why this is the answer

Name-alert systems, such as stickers or flags, warn staff, and strict checking of two identifiers prevents mix-ups. Room numbers and first names are not reliable.

Answer

D · Flag the similar names and check two identifiers every time
4.Infection control & patient safety

Answer: A · Close doors and move patients in danger horizontally behind fire doors

Why this is the answer

Closing doors slows the spread of smoke and fire. Patients in immediate danger are moved horizontally to a safe area behind fire doors, followed by further evacuation if needed. Elevators are not used, and a spreading fire is left to firefighters.

Answer

A · Close doors and move patients in danger horizontally behind fire doors
5.Prioritization & delegation

Answer: C · Day 1 after an uncomplicated vaginal birth, stable vital signs

Why this is the answer

A stable patient after an uncomplicated birth fits the LPN/LVN role. Heavy bleeding, magnesium infusions and new admissions with fever need RN assessment.

Answer

C · Day 1 after an uncomplicated vaginal birth, stable vital signs
6.Prioritization & delegation

Answer: D · Urine output at least 0.5 mL/kg/h and clearer thinking

Why this is the answer

Improving urine output, mental state and heart rate show better tissue perfusion. A rising heart rate and cool skin suggest ongoing shock, and new crackles may mean fluid overload.

Answer

D · Urine output at least 0.5 mL/kg/h and clearer thinking
7.Clinical nursing

Answer: B · Avoid large meals late in the evening and raise the head of the bed

Why this is the answer

Smaller meals, not eating close to bedtime, raising the head of the bed, weight loss and stopping smoking reduce reflux. Lying flat after eating makes it worse.

Answer

B · Avoid large meals late in the evening and raise the head of the bed
8.Clinical nursing

Answer: A · Isolate promptly, use contact precautions and send a stool sample

Why this is the answer

Unexplained diarrhoea may be infective, for example C. difficile or norovirus. Isolation and testing without delay protect other patients.

Answer

A · Isolate promptly, use contact precautions and send a stool sample
9.Lab values & electrolytes

Answer: B · Blood glucose, because hypoglycemia can occur

Why this is the answer

Insulin shifts potassium into cells but also lowers glucose, and hypoglycemia can occur hours later, especially in kidney failure. Glucose is checked frequently, and potassium is rechecked, as the effect lasts only a few hours.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

B · Blood glucose, because hypoglycemia can occur
10.Lab values & electrolytes

Answer: C · Probable skin contamination of the sample

Why this is the answer

Coagulase-negative staphylococci are common skin flora. Growth in only one of several bottles, without a catheter or implant, most often reflects contamination during collection. Good skin antisepsis reduces contamination, which can lead to unnecessary antibiotics.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

C · Probable skin contamination of the sample
11.Pharmacology

Answer: B · Calcium and other metal ions bind it and reduce absorption

Why this is the answer

Tetracyclines form complexes with calcium, magnesium, aluminium and iron in the gut, which reduces absorption. Doses are separated from these products.

Answer

B · Calcium and other metal ions bind it and reduce absorption
12.Pharmacology

Answer: D · More morphine is formed, increasing the risk of opioid toxicity

Why this is the answer

Ultra-rapid metabolisers convert more codeine to morphine, which can cause respiratory depression. Poor metabolisers form little morphine and get poor pain relief. This is a classic example of pharmacogenetics.

Answer

D · More morphine is formed, increasing the risk of opioid toxicity
13.Med-surg: cardiovascular & respiratory

Answer: A · Theophylline toxicity

Why this is the answer

Theophylline has a narrow therapeutic window. Toxicity causes nausea, vomiting, tachycardia, arrhythmias, agitation and seizures. Levels are monitored, and many drugs and smoking status change its clearance. The nurse should hold the dose and report.

Answer

A · Theophylline toxicity
14.Med-surg: cardiovascular & respiratory

Answer: D · Urgent needle or finger decompression of the right chest

Why this is the answer

These signs indicate a tension pneumothorax, which causes obstructive shock. It is decompressed immediately (needle or finger thoracostomy) without waiting for an X-ray, followed by a chest drain. The nurse gives high-flow oxygen and calls for senior help.

Answer

D · Urgent needle or finger decompression of the right chest
15.Med-surg: neuro, endocrine & renal

Answer: B · Check glucose before and after, and carry fast-acting carbohydrate

Why this is the answer

Exercise increases glucose uptake and insulin sensitivity, so hypos can occur during and for hours after activity. Checking glucose, carrying carbohydrate and, if advised, adjusting insulin or food reduce the risk.

Answer

B · Check glucose before and after, and carry fast-acting carbohydrate
16.Med-surg: neuro, endocrine & renal

Answer: D · A 78-year-old who takes warfarin for atrial fibrillation

Why this is the answer

Anticoagulation greatly increases the risk of an intracranial bleed after even a minor head injury, and older age adds to the risk. These patients have a low threshold for a CT scan, even when they appear well.

Answer

D · A 78-year-old who takes warfarin for atrial fibrillation
17.Med-surg: GI, perioperative & oncology

Answer: C · Left lower abdominal pain, fever and a raised CRP

Why this is the answer

Diverticulitis usually causes left iliac fossa pain and tenderness with fever, raised inflammatory markers and a change in bowel habit. CT confirms the diagnosis and shows complications such as abscess.

Answer

C · Left lower abdominal pain, fever and a raised CRP
18.Med-surg: GI, perioperative & oncology

Answer: C · "I'll take my enzyme capsules at bedtime."

Why this is the answer

Pancreatic enzymes must be taken with meals and snacks to digest them. Alcohol must be avoided, steatorrhoea suggests under-replacement, and thirst or polyuria can signal diabetes from loss of islet cells.

Answer

C · "I'll take my enzyme capsules at bedtime."
19.Maternity & obstetric nursing

Answer: C · Respect it and offer suitable warm foods

Why this is the answer

Many cultures have postnatal dietary customs, such as warm foods. When a practice is not harmful, the nurse respects it and adapts care, which builds trust and supports recovery.

Answer

C · Respect it and offer suitable warm foods
20.Maternity & obstetric nursing

Answer: A · It is abnormal and needs prompt review

Why this is the answer

A score of 8 to 10 is normal, 6 is equivocal, and 4 or less is abnormal and suggests fetal hypoxia. At term, a low score usually leads to prompt review and consideration of birth.

Answer

A · It is abnormal and needs prompt review
21.Pediatric nursing

Answer: A · BMI plotted on an age- and sex-specific centile chart

Why this is the answer

In children, BMI is interpreted using age- and sex-specific centile charts, because normal BMI changes with growth. Adult cut-offs such as 25 and 30 do not apply to children.

Answer

A · BMI plotted on an age- and sex-specific centile chart
22.Pediatric nursing

Answer: D · Mumps orchitis, a known complication after puberty

Why this is the answer

Orchitis is a common complication of mumps in males after puberty, usually a few days after the parotid swelling. It is painful and, rarely, reduces fertility. Supportive care includes analgesia and scrotal support.

Answer

D · Mumps orchitis, a known complication after puberty
23.Mental health nursing

Answer: A · Blood disorders such as agranulocytosis, and severe skin reactions

Why this is the answer

Carbamazepine can cause agranulocytosis and aplastic anaemia, hyponatraemia and Stevens–Johnson syndrome. It is a strong enzyme inducer and interacts with many drugs.

Answer

A · Blood disorders such as agranulocytosis, and severe skin reactions
24.Mental health nursing

Answer: D · Assess her physically, including vital signs, and get an ECG according to policy, before assuming it is panic

Why this is the answer

Physical causes such as a heart attack or pulmonary embolism must be ruled out. "Diagnostic overshadowing", assuming symptoms are psychiatric, is a common and dangerous error.

Answer

D · Assess her physically, including vital signs, and get an ECG according to policy, before assuming it is panic
25.Nursing math & unit conversions

Answer: 20:25

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

8 PM → 8 + 12 = 20

Answer

20:25

Answer

20:25
26.Nursing math & unit conversions

Answer: D = 6 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 2 mcg/kg/min × 50 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 2·50·60/1000 = 6 mg/h

Answer

D = 6 mg/h
27.Dosage calculations

Answer: V = 5 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·20 = 50 mg

Volume

V = 50/10 = 5 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 5 mL
28.Dosage calculations

Answer: V = 0.79 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 7900/10000 = 0.79 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.79 mL
29.IV infusion rates

Answer: R = 80 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/8 = 62.5 mL/h

New rate

R = 400/5 = 80 mL/h

Answer

R = 80 mL/h

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

30.IV infusion rates

Answer: t = 4.7 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

32·60/20 = 96 mL/h

Time left

t = 450/96 = 4.688 ≈ 4.7 h

Answer

t = 4.7 h
31.IV fluids & fluid balance

Answer: B = 175 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 120 = 320 mL
ice chips: 200/2 = 100 mL
IV infusion: 80·12 = 960 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1580 mL

Total output

425 + 150 + 375 + 425 + 30 = 1405 mL

Balance

B = 1580 − 1405 = 175 mL

Answer

B = 175 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 2.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 200 = 300 mL

Time

t = 300/125 = 2.4 h

Answer

t = 2.4 h

That is about 2 h 24 min, so the bag runs out at about 22:24.

33.Clinical assessment scores

Answer: B = 18

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 4 + 3 + 4 + 3 + 3 = 18

Answer

B = 18
34.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 165/min → 2
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: good breathing with a strong cry → 2

Add

APGAR = 1 + 2 + 1 + 1 + 2 = 7

Interpretation

7 → reassuring

Answer

reassuring

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions